SUBSTANCE USE & COVID-19
Individuals who use substances are at a higher risk of becoming seriously ill or dying as a result of contracting COVID-19. Some direct interactions with substances are:
- COVID-19 infection will further decrease the breathing rate when using depressants such as opioids, benzodiazepines or alcohol
- Opioid withdrawal may worsen breathing difficulties
- Smoking substances such as crack-cocaine or crystal methamphetamine will make breathing more difficult
Harm Reduction Strategies
- Be sure to wash your hands prior to prepping substance and usage supplies either with soap and water for 20 seconds or a rubbing alcohol-based sanitizer with at least 60% alcohol content. The surface the substances are being prepped on should also be cleaned or sanitized if possible. Prepping your own substance is recommended, however if someone needs to prep for you, ask them to follow cleaning tips as best as possible.
- If able, stock up on supply of substances, drug-using supplies, and prepare for a potential drug shortage. Also prepare for withdrawal symptoms if substances become more difficult to access. This could be with over the counter medication (diarrhea medication, electrolyte drinks, pain killers, etc) or with a prescription with an opiate dependency clinic for suboxone or methadone.
- Do not share any supplies (nasal straws, foil, cookers, sterile water, tourniquets, pipes, bongs, cigarettes, vapes, joints, syringes) used to consume substances. This also reduces risk of HIV/HCV and other infection and illness transmission. Injection supplies can be picked up at pharmacies in Grande Prairie, at the Supervised Consumption Services bus, or by calling outreach at 780-832-8548 to have supplies delivered. Utilize a delivery service (outreach) when experiencing symptoms of fever, cough, sore throat, shortness of breath, and ensure a contactless drop off such as on a door handle.
- If there is a need for a different route to using due to smoking difficulty, or running out of supplies for example, consider swallowing or snorting the substance.
- When supplies have been used, place them in a biohazard bin to ensure they are not reused.
Accidental opioid poisoning/overdose
- Utilize the buddy system in case of accidental drug poisoning/overdose but be sure that individual stays about 2 meters/6 feet away to avoid transmission of COVID-19 that occurs through close contact.
- Stock up on naloxone and prepare for the possibility of long wait times to get through to 9-1-1 or have EMS arrive.
- Consider performing a modified overdose response:
- STIMULATE: Call out their name if known. Wearing gloves, tap or shake the individual to check for a response. Use painful stimuli if needed- sternal or lip rub. Check for a pulse.
- ALERT: Call 911
- MUSCULAR INJECTION: Inject 1ml of Naloxone into a muscle
- EVALUATE: Has there been a response? Is the person breathing? If they’re not awake within 2 minutes, administer another dose. Continue until EMS arrives, or the person regains consciousness.
- Utilize Supervised Consumption Services if able, and if there are no symptoms present. Benzodiazepines, alcohol, and opioids can slow your breathing rate, so COVID-19 may increase the risk of overdose death when using these substances.
These harm reduction strategies have been complied from the following sources:
- BC Center for Disease Control. (2020). COVID-19: Harm Reduction and Overdose Response. www.bccdc.ca
- Harm Reduction Coalition. (2020). Safer Drug Use During the COVID-19 Outbreak. www.harmreduction.org
Click the hyperlink to find an excellent list of Harm Reduction and COVID-19 strategies for people who use substances put together by Canadian Centre on Substance Use and Addiction.